For those with serious seizure conditions, anti-seizure medications are necessary to prevent equally serious health problems. But as with any type of medication, there can be a list of side effects to deal with. Read on to learn more about some common side effects from anticonvulsants and how to manage them.
Common Side Effects
While none of these side effects are guaranteed to occur when starting seizure medication, they are common and for the most part, harmless.
The most common side effects include:
- digestive issues
- difficulty seeing.
For most people, these side effects are temporary and will go away after several weeks. However, for some, it may take a few months for the side effects to improve.
Keep in mind that different seizure medications will produce different side effects. Also, remember that for many seizure patients, medications work just as they should with no side effects at all. No matter how trivial a side effect may seem, always discuss it with your doctor.
If you are a parent/caregiver/guardian to a child who takes anti-seizure medications, it is important to monitor any potential side effects that may affect their quality of life.
Serious Side Effects
Other, more serious side effects include problems with the pancreas or liver, a dangerous drop in the number of white blood cells found in the body or a dangerous drop in the number of platelets someone is producing.
While dangerous reactions are rare, they are potentially fatal and there is no reliable way to know who will be affected by serious side effects and who won’t be. For this reason, some medications require routine monitoring of blood tests.
There are some side effects that occur with seizure medications that are not as common and cannot be predicted. The most common type is a rash.
How Serious is a Rash?
Rashes are listed as a serious side effect of seizure medications and should, therefore, be discussed with your doctor right away. If a rash or concerning itchiness begins after you have started a new seizure medication, contact your doctor immediately to determine if you should be seen and whether or not you should continue the medication.
Rashes can start as late as 18 days after starting a medication. If you take more than one medication and develop a rash, it is most likely a side effect of the newest medication.
There are countless reasons that rashes develop, so sometimes they are not related to medication at all.
Are the Risks Worth it?
Absolutely. In nearly every case, the benefits of taking seizure medication clearly outweigh any associated risks. Death as a result of seizure medication is incredibly rare. The more serious risks, like rashes and low white blood cell counts, are very uncommon and if they do occur, are treatable.
The more common side effects, like feeling tired or having an upset stomach, are manageable and in the majority of cases, disappear after a few weeks. To see a list of brand name anticonvulsants and their more common side effects check out this list.
If your doctor has prescribed you medication for a seizure disorder, always follow your doctor’s instructions regarding dosage. If you notice any side effects, no matter how common or unserious it may seem, call your doctor immediately to see if you should be seen.